Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Why NSAIDS cause bronchi spasms in some asthma patients?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 3014 Questions
i am trying to figure out why nsaids cause bronchospasms in some asthma patients. from what i understand, they work as cox2 inhibitors and therefor decrease the inflammatory response from PGs and leukotrienes, which is what is i don't get it
Posted Thu, 10 Oct 2013 in Medicines and Side Effects
Answered by Dr. Ivan R. Rommstein 32 minutes later
Brief Answer:
Hi and welcome to XXXXXXX

Detailed Answer:
This is what I ve asked my pathology professor who wrote one of the best books about pathophysiology.
NSAID( such as aspirine and indomethacine) cause bronchospasm and precipitate asthma attack but only in sensitive patients. the exact mechanism isnt completely investigated,but it is considered that such medicines at low doses are much more affecting COX1 than COX2. In sensitive patients it will cause a decrease of PG and tromboxan but automatic release in cysteinyl-leukotriens which are important mediators of Asthma. So this would be like some allergic reaction where our enzymes react opposite to what is expected by increasing leukotriens,not decreasing it.
WIsh you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor